Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 1991, Volume 59, Issue 3

Voting by Committees<595:VBC>2.0.CO;2-A
p. 595-609

Hugo Sonnenschein, Lin Zhou, Salvador Barbera

Problems of social choice frequently take the following form. There are $n$ voters and a set $K = \{1, 2, ldots, k\}$ of objects. The voters must choose a subset of $K$. We define a class of voting schemes called voting by committees. The main result of the paper is a characterization of voting by committees, which is the class of all voting schemes that satisfy voter sovereignty and nonmanipulability on the domain of separable preferences. This result is analogous to the literature on the Groves and Clarke scheme in that it characterizes all of the nonmanipulable voting schemes on an important domain.

Log In To View Full Content